Adverse Drug Reaction Reporting Related to the Administration of Antibiotics in Hospitalized Pediatric Patients in Greece
Aikaterini Toska, Geitona Mary, Souliotis Kyriakos, Saridi Maria and Demetzos Costas
Affiliation: University of Peloponnese, Damaskinou&Kolokotroni, Corinth 20100 Greece.
Introduction: Pharmacosurveillance during the administration of antibiotics is of extreme importance in
paediatric patients given their different physiology and adverse drug reaction (ADR) profile compared to the adult
population. Systematic reviews show that one in ten hospitalised children will experience ADRs. Administration of
antibiotics is among the leading causes of such ADRs.
The aim of this study was to assess ADRs reporting related to the administration of antibiotics in hospitalized paediatric
patients in Greece.
Methods: A cross-sectional study was conducted over a seven month period (January to July 2012) in paediatric
departments in Greece. A self-administered questionnaire was distributed to a total of 750 health professionals providing
paediatric care in 3 specialized paediatric hospitals and 33 paediatric departments in general and university hospitals.
Descriptive and multivariate statistical analyses were performed. Levels of significance were two-tailed and statistical
significance was set at P =0.05
Results: Overall, 576 out of 750 questionnaires were returned completed, at a response rate of 76.8%. ADRs related to
antibiotics were reported by 44.8% of nurses and 23.7% of doctors as occurring often/very often during their practice.
45% of doctors reported amoxicillin/clavulanic acid as the drug with the most frequent ADRs. Overall, 63% of nurses and
32.7% of doctors stated they had never reported ADRs. Doctors used yellow cards more often than nurses (65.2% vs
33.9%). Only 48.4% of doctors and 35.9% of nurses knew that ADR reporting constitutes part of their professional duties.
Conclusions: ADRs following antibiotic administration are common in paediatric practice in Greece; however,
underreporting remains a significant problem.
Keywords: Adverse drug reactions (ADRs), antibiotics, Greece, healthcare professionals, paediatric patients.
Rights & PermissionsPrintExport